Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 121, NWS Topeka, KS

June 28, 2020Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 28, 2020, 1:45 AM CDT for Republic County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2020, 1:45 AM CDT (06:45 UTC)
Expired
Jun 28, 2020, 2:15 AM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Republic County, KS

The radar

The Grand Island radar (KUEX), 84 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

027 
WUUS53 KTOP 280645
SVRTOP
KSC157-280715-
/O.NEW.KTOP.SV.W.0121.200628T0645Z-200628T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
145 AM CDT Sun Jun 28 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northern Republic County in north central Kansas...

* Until 215 AM CDT.

* At 144 AM CDT, severe thunderstorms were located along a line
  extending from near Hardy to near Scandia, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Belleville, Scandia, Courtland, Republic, Munden and Narka. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9737 3987 9737 3976 9793 4000 9793
TIME...MOT...LOC 0644Z 257DEG 46KT 4000 9789 3978 9783 

HAIL...<.75IN
WIND...60MPH
 
$$

Skow
2 follow-up statements
568 
WWUS53 KTOP 280657
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
157 AM CDT Sun Jun 28 2020

KSC157-280715-
/O.CON.KTOP.SV.W.0121.000000T0000Z-200628T0715Z/
Republic-
157 AM CDT Sun Jun 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHERN REPUBLIC COUNTY...

At 156 AM CDT, severe thunderstorms were located along a line
extending from 3 miles northeast of Byron to near Belleville, moving
east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Belleville, Scandia, Republic, Munden and Narka. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Thunderstorm lines can produce brief tornadoes and significant wind 
damage. Although a tornado is not immediately likely, it is best to 
move to an interior room on the lowest floor of a building. These 
storms may cause serious injury and significant property damage.

&&

LAT...LON 4000 9737 3987 9737 3979 9779 4000 9787
TIME...MOT...LOC 0656Z 257DEG 46KT 4003 9771 3981 9765 

HAIL...<.75IN
WIND...60MPH
 
$$

Skow
173 
WWUS53 KTOP 280709
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
209 AM CDT Sun Jun 28 2020

KSC157-280715-
/O.CON.KTOP.SV.W.0121.000000T0000Z-200628T0715Z/
Republic-
209 AM CDT Sun Jun 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR NORTHEASTERN REPUBLIC COUNTY...

At 209 AM CDT, severe thunderstorms were located along a line
extending from 4 miles north of Hubbell to near Cuba, moving east at
55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Belleville, Munden and Narka. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9737 3987 9737 3982 9762 4000 9771
TIME...MOT...LOC 0709Z 257DEG 46KT 4006 9752 3984 9746 

HAIL...<.75IN
WIND...60MPH
 
$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:53 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 27, 11:53 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1153 PM CDT Sat Jun 27 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 349 PM CDT Sat Jun 27 2020

Cloud cover has been slow to clear out in far eastern KS, having
only scattered out in the last hour or so as of 20Z. The rest of the
area has seen clearing skies with mesoscale subsidence behind this
morning's storm complex. 20Z water vapor imagery shows the remaining
MCV well off to our east with a shortwave in CO ahead of a broad
trough over the Pacific Northwest. As a result of the clouds, have
trimmed highs for a small eastern part of the forecast area to the
low to mid 80s, while everyone else should still reach the upper 80s
to low 90s with more insolation occurring this afternoon. Regarding
thunderstorms late this afternoon/early this evening, have backed
down on PoPs with only low-end chances remaining through tonight.
The HRRR has been showing a decreasing trend throughout the day
likely due to less destabilization, with only a few isolated storms
popping up in east central KS after 02Z. Since CIN increases by this
time, thinking this might be a result of speed convergence with a
strengthening LLJ later this evening. In any case, any storms that
develop are expected to be isolated and short-lived. North central
KS could see storms overnight associated with the shortwave
currently in CO; however, these are expected to weaken as they move
northeast through the state.

Southwesterly flow is expected to keep plenty of moisture in the
area on Sunday with hot temperatures in the 90s area-wide. Heat
indices are forecast to reach the 98 to 105 degree range. Have held
off on issuing a Heat Advisory for now, but one may be warranted if
these trends continue and confidence in reaching criteria increases.

.LONG TERM...(Sunday night through Saturday)
Issued at 349 PM CDT Sat Jun 27 2020

The broad trough previously mentioned will slowly progress into the
western US and then weaken later this week, with embedded waves
bringing small precipitation chances on and off throughout the week.
The main story will be the persistent heat as high temperatures
reach the 90s each day this week and morning lows only fall back to
the 70s. These hot temperatures with dew points in the 70s will
combine to bring heat index values in the upper 90s to low 100s, so
we will need to monitor the potential for heat headlines.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1150 PM CDT Sat Jun 27 2020

Showers and thunderstorms move through the northern forecast area
early this morning--mainly between 08Z and 12z--with scattered
storms before then. These storms exit around 12Z with VFR
conditions forecast for the rest of the TAF period. Winds veer to
the south shortly after 06z and increase to 15 to 25 kts during
the daytime hours, with gusts subsiding in the evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Picha
LONG TERM...Picha
AVIATION...Skow
Hazardous weather outlook, Jun 27, 10:24 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1024 PM CDT Sat Jun 27 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-290330-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1024 PM CDT Sat Jun 27 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Thunderstorms may move through after midnight tonight and exit by
sunrise. Some storms may produce gusty winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Conditions will turn hot and humid for much of this week, with
temperatures in the 90s and heat indices in the upper 90s to low
100s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

In the hours before

Special weather statement, Jun 28, 1:27 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
127 AM CDT Sun Jun 28 2020

KSZ008-020-034-280700-
Republic-Cloud-Ottawa-
127 AM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA...REPUBLIC
AND CLOUD COUNTIES UNTIL 200 AM CDT...

At 127 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Superior to Montrose to near Victor.
Movement was east at 50 mph.

Winds in excess of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Concordia, Belleville, Glasco, Scandia, Delphos, Jamestown,
Courtland, Cuba, Norway, Republic and Munden.

LAT...LON 4000 9745 3983 9742 3920 9769 3921 9793
      4000 9793
TIME...MOT...LOC 0627Z 264DEG 44KT 4000 9811 3979 9808 3923 9830

Skow

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:27 AM CDTSpecial Weather StatementTOPCloud, Republic33 min
Jun 28, 2:00 AM CDTSpecial Weather StatementTOPCloud, Republic, Washington30 min
Jun 28, 2:15 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington45 min
Jun 28, 2:32 AM CDTSpecial Weather StatementTOPClay, Cloud, Ottawa28 min
Jun 28, 2:58 AM CDTSpecial Weather StatementTOPClay, Marshall, Riley, Washington32 min
Jun 28, 3:27 AM CDTSpecial Weather StatementTOPGeary, Marshall, Nemaha, Pottawatomie, Riley48 min
Jun 28, 4:16 AM CDTSpecial Weather StatementTOPBrown, Nemaha, Pottawatomie44 min
Jun 28, 4:50 AM CDTSevere Thunderstorm WarningTOPBrown25 min
Jun 28, 5:14 AM CDTSpecial Weather StatementTOPJackson, Shawnee46 min
Jun 28, 6:10 AM CDTSpecial Weather StatementTOPJackson35 min
Jun 28, 6:28 AM CDTSevere Thunderstorm WarningTOPJackson, Shawnee30 min
Jun 28, 7:00 AM CDTSpecial Weather StatementTOPShawnee30 min
Jun 28, 7:08 AM CDTSpecial Weather StatementTOPWabaunsee22 min
Jun 28, 8:11 AM CDTAreal Flood AdvisoryTOPShawnee, Wabaunsee94 min
Jun 28, 11:53 AM CDTRiver Flood WarningTOPMarshall12 hr
Jun 28, 2:00 PM CDTRiver Flood WarningTOPMarshall55 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.